The more the Rx works it’s way out of my system, the better I feel. Absolute relief. I can walk better, I can talk better, and I can think better… Which means, I can live better.
While the line between side effects to the new medication and just my body reacting in it’s own way to those side effects seem to be a little bit blurred there is no doubt in my mind that I wasn’t handling it well. I believe I’m making the right choice to discontinue it, but not sure I’m ready to have that discussion with my doctor just yet. The point of the medication was to give me relief from my symptoms. So far, it only made things much much worse.
The first few days on it, I had blanks in my memory. I suddenly was convinced I hadn’t had breakfast and had to work so very hard to think through and finally remember that yes I had. That happened the first two days, the third day I was prepared for it and didn’t forget, but the cognitive dysfunction was constantly there. A struggle to hold my thoughts together. Speech became difficult. The deeper the thought, the harder to get it out. I was constantly drawing blanks, and the speech itself came with great effort. This isn’t something entirely new, but it was much worse than usual and lasted much longer than usual, and was relieved when the medication ran it’s course. Walking in the house was super difficult, walking outside on uneven ground was asking for an accident. I was so unsteady and each step was with jerky movements… It was utterly amazing how that improved as the medicine wore off.
Those were the side effects that made life so much more difficult, take away walking and talking and thinking, and well, yeah, not so great. There were the others, like the fatigue and dizzy spells and tinnitus that maybe I could work through, but all added together wasn’t going so well.
I tried, I was determined to put in a good effort to make it work, but these issues were hard to overcome. And then, my body decided it’d had enough and reacted as it only knows how by shutting down. It’d done this with the baclofen too, and we got through it and past it, that’s why I don’t consider it an actual side effect, but none the less not good. I was tired, I drifted off asleep and woke up because I needed air. Not from the dystonic diaphragm spasm, but as if my body just forgot to take another breath. A few deep breaths and I felt better, but my whole body refused to move. I concentrated on trying to move just a finger, one by one testing them out, and only occasionally would get a twitch in one… This went on for hours. I looked like I was sleeping, but in fact I’d drift off, be jerked awake needing air, and go through it all over again.
After all this, I still was confused as to whether to try to keep pushing through or to give up on the med once and for all. This morning though, now that I can think clearer and feel so much better the answer seems quite obvious. Perhaps maybe now we can enjoy our last day of my husband’s three day weekend, and I can hope to be better able to take care of my dear little ones after he’s had to return to work the rest of this week. I do believe I’d rather deal with the muscle spasms and symptoms of my disorder than to deal with the side effects of the Rx that was supposed to help it. And certainly if it didn’t end up helping it, I don’t want to sacrifice the next few months experimenting to see if it will.
Now I’m off to enjoy the rest of my day. Making the most of having a clear brain and a little more steady gait. And talking, oh what a relief it is to be able to communicate!